Nebraska, 2009

Hail in Nebraska, September 8, 2009

September 8, 2009 · NWS LBF · 10 events in 2 counties and zones

A low pressure system moved east across Nebraska sparking severe thunderstorms with large hail by late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A low pressure system moved east across Nebraska sparking severe thunderstorms with large hail by late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 8, 2:40 PM CST, 1 hour earlier.

Area forecast discussion, Sep 8, 2:40 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
340 PM CDT TUE SEP 8 2009

.SHORT TERM DISCUSSION (TONIGHT THROUGH THURSDAY).

UPPER TROUGH APPROACHING FROM THE WEST WILL BRING A SFC TROUGH/WEAK
FRONT HALFWAY ACROSS THE FORECAST AREA TONIGHT...BEFORE THE FRONT
WASHES OUT. THIS EVENING HOWEVER...CONVERGENCE ALONG THE FRONT WILL
BE ADEQUATE FOR SHOWERS AND STORMS. MOISTURE IS IN PLACE AHEAD OF
THE SURFACE FRONT/TROUGH WITH PRECIPITABLE WATER AT LBF THIS MORNING
1.30 INCHES. FORECAST PWS FROM 1.25 TO 1.50 INCHES EXPECTED THIS
EVENING. ISOLATED HAIL UP TO ONE INCH POSSIBLE...WITH LOW POTENTIAL
FOR DAMAGING DOWNBURST WINDS. MOST HAIL IN STRONGER STORMS HOWEVER
WILL RANGE FROM PEA TO MARBLE. HEAVY RAINFALL WILL BE MOST COMMON
WITH STORM MOTION EAST SOUTHEAST AT ONLY 5 TO 10 KTS. RAIN CHCS AS
HIGH AS 60 PERCENT...GENERALLY ALONG A LINE FROM AINSWORTH THROUGH
OGALLALA.

WEDNESDAY...LINGERING SHOWERS SOUTHEAST WEDNESDAY MORNING BEHIND THE
FRONT WITH SFC HIGH PRESSURE BUILDING IN. COOLER YET PLEASANT WITH
HIGHS 75 TO 80.

A WARMUP THURSDAY WITH A RETURN SOUTHERLY FLOW WITH APPROACHING
UPPER TROUGH HIGHS SHOULD REACH LOWER 80S NORTHEAST TO MID 80S WEST.

&&

.LONG TERM DISCUSSION (THURSDAY NIGHT THROUGH TUESDAY).

A COLD FRONT WILL MOVE INTO NWRN NEBRASKA THURSDAY NIGHT BRINGING A
CHANCE FOR SHOWERS AND THUNDERSTORMS TO MOST OF THE AREA. BETTER
RAIN CHC WILL COME FRIDAY FROM LIFT JUST AHEAD OF UPPER TROUGH.
HIGHS FRIDAY FROM 72 TO 74.

MEDIUM RANGE MODELS VARY WIDELY ON TRACK OF AN UPPER LOW FRIDAY
THROUGH TUESDAY. MEDIUM RANGE MODELS ALL AGREE ON AN EVENTUAL REX
BLOCK DEVELOPING. THE ECMWF SOLUTION IS THE PREFERRED SOLUTION AS IT
BRINGS UPPER LOW INTO CENTRAL NEBRASKA SATURDAY EVENING...THEN
ROTATES THE LOW CYCLONICALLY WESTWARD TOWARD NWRN NEBR BY MONDAY
EVENING...THEN EASTWARD TOWARD NCTRL NEBR BY TUESDAY EVENING. WHAT
THIS MEANS IS A SLIGHTLY COOL EXTENDED...MAINLY LOWER 70S...WITH
SHOWER CHANCES EACH DAY.
&&

.AVIATION...
COLD FRONT APPROACHING THE AREA...WILL BE THE FOCUS FOR TSTM
DEVELOPMENT THROUGH THE EVENING HOURS. TSTMS EXPECTED INTO THE KVTN
TAF SITE BY 00Z...AND INTO KLBF BY AROUND 03Z. STORMS SHOULD DEPART
TO THE EAST OF THE TERMINALS BY 05Z...WITH POSSIBLE STRATUS
DEVELOPMENT IN THEIR WAKE. CONFIDENCE ON STRATUS DEVELOPMENT...AND
PARTICULARLY ANY LIFR CONDITIONS IS LOW...AS ATMOSPHERE MAY BE WELL
MIXED BEHIND TSTM. WINDS WILL SHIFT TO THE NORTHEAST AFTER 06Z
BEHIND COLD FRONT.
&&

.LBF
WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT AND LONG TERM...ROBERG
AVIATION...TAYLOR
Hazardous weather outlook, Sep 8, 2:54 PM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
354 PM CDT TUE SEP 8 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-092100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
354 PM CDT TUE SEP 8 2009 /254 PM MDT TUE SEP 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A RISK OF SEVERE THUNDERSTORMS IN WESTERN AND NORTH
CENTRAL NEBRASKA THROUGH LATE TONIGHT. A COLD FRONT PASSING
THROUGH THE AREA IS EXPECTED TO BE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT. A FEW STORMS MAY PRODUCE LARGE HAIL...DAMAGING
WIND...AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE AGAIN POSSIBLE AS ANOTHER COLD FRONT PASSES
THROUGH WESTERN AND NORTH CENTRAL NEBRASKA FRIDAY. THERE IS
CONSIDERABLE UNCERTAINTY REGARDING THE TIMING OF THE FRONT. AS A
RESULT...THERE IS ALSO UNCERTAINTY REGARDING THE RISK OF SEVERE
WEATHER WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

TAYLOR

The radar

The North Platte radar (KLNX), 121 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Cherry

When
September 8, 3:40 PM CST
Where
Cherry County, 2.45 mi SW of Cody
Measured
1.5 in hail
Reported by
Public
Coordinates
42.910, -101.290

Hail, Cherry

When
September 8, 3:44 PM CST
Where
Cherry County, 0.69 mi N of Cody
Measured
0.88 in hail
Reported by
Public
Coordinates
42.940, -101.250

Hail, Cherry

When
September 8, 3:47 PM CST
Where
Cherry County, 0.69 mi N of Cody
Measured
0.75 in hail
Reported by
Public
Coordinates
42.940, -101.250

Hail, Cherry

When
September 8, 4:28 PM CST
Where
Cherry County, 3.6 mi SSE of Nenzel
Measured
1 in hail
Reported by
Public
Coordinates
42.880, -101.100

Hail, Cherry

When
September 8, 4:32 PM CST
Where
Cherry County, 16.58 mi S of Cody
Measured
0.75 in hail
Reported by
Public
Coordinates
42.690, -101.250

Hail, Cherry

When
September 8, 4:35 PM CST
Where
Cherry County, 6.98 mi S of Nenzel
Measured
1 in hail
Reported by
Public
Coordinates
42.830, -101.100

Hail, Sheridan

When
September 8, 3:45 PM MST
Where
Sheridan County, 6.2 mi NE of Ellsworth
Measured
0.88 in hail
Reported by
Public
Coordinates
42.130, -102.190

Hail, Sheridan

When
September 8, 3:45 PM MST
Where
Sheridan County, 6.2 mi NE of Ellsworth
Measured
0.88 in hail
Reported by
Public
Coordinates
42.130, -102.190

Hail, Cherry

When
September 8, 4:54 PM CST
Where
Cherry County, 9.69 mi S of Kilgore
Measured
0.75 in hail
Reported by
Public
Coordinates
42.790, -100.960

Hail, Sheridan

When
September 8, 4:15 PM MST
Where
Sheridan County, 7.05 mi NE of Ellsworth
Measured
0.75 in hail
Reported by
Public
Coordinates
42.140, -102.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188455, 188456, 188457, 188459, 188458, 188460, 188463, 188464, 188461, 188462.